Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2009, 5:04 PM CDT for Glasscock County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2009, 5:04 PM CDT (22:04 UTC)
- Expired
- May 26, 2009, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3047 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:11 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 26, 3:11 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CDT TUE MAY 26 2009 .DISCUSSION... THE LATEST SURFACE OBSERVATIONS REVEAL A SURFACE TROUGH IN PLACE ACROSS THE LOWER TRANS PECOS STRETCHING NORTHEAST TO A SURFACE LOW BETWEEN KSPS AND KMWL. LOOKING FARTHER TO THE NORTH...A COLD FRONT WAS LOCATED ACROSS NORTHWESTERN OKLAHOMA INTO THE CENTRAL PORTION OF THE TEXAS PANHANDLE NEAR KAMA. CONVECTION IS ALREADY IN PROGRESS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS WHERE STEEP MID-LEVEL LAPSE RATES AND OROGRAPHIC LIFT HAVE COMBINED WITH DAYTIME HEATING TO AID IN STORM DEVELOPMENT. FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING... MOST OF THE CONVECTION SHOULD BE LOCATED ACROSS THE MOUNTAINS AND ADJACENT PLAINS. THE FOCUS WILL THEN SHIFT INTO A SMALL PORTION OF THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATER THIS EVENING AND INTO THE EARLY MORNING HOURS. THE PREVIOUSLY MENTIONED COLD FRONT IS EXPECTED TO MOVE INTO THE ABOVE MENTIONED AREAS LATE THIS EVENING. MEANWHILE... A MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER CENTRAL NEW MEXICO WILL GRADUALLY SHIFT EASTWARD. THIS SHOULD AID IN DEVELOPING CONVECTION ALONG AND BEHIND THE BOUNDARY. OVERALL...THE NAM12 APPEARS TO HANDLE THE SITUATION BEST AND WE HAVE GENERALLY FOLLOWED IT/S SOLUTION IN THE NEAR TERM. THE BEST CHANCE FOR RAINFALL LATE THIS EVENING AND OVERNIGHT WILL BE ALONG AND NORTH OF A HOBBS TO MIDLAND TO BIG SPRING LINE. WE HAVE INCREASED RAIN CHANCES...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS...TO ACCOUNT FOR THIS. WE HAVE ALSO MENTIONED LOCALLY HEAVY RAINFALL IN THE HWO AND TONIGHT/S WEATHER GRIDS. SIMILAR TO YESTERDAY...THE CHANCES FOR SEVERE THUNDERSTORMS APPEARS RELATIVELY LOW GIVEN MODEL DERIVED 0-6KM AGL BULK SHEAR VECTORS. WOULD NOT BE TOO SURPRISED IF A FEW SEVERE STORM DEVELOPED...WITH HAIL AND HIGH WINDS BEING THE MAIN CONCERN. THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD TONIGHT...LIKELY AIDED BY CONVECTIVE OUTFLOW...AND SHOULD BR NEARING THE RIO GRANDE BY SUNRISE WEDNESDAY. COOLER TEMPERATURES ARE EXPECTED WEDNESDAY BEHIND THE COLD FRONT GIVEN NORTHEAST TO EAST WINDS AND LINGERING CLOUD COVER. THE FOCUS FOR CONVECTION WILL SHIFT INTO THE MOUNTAINS ON WEDNESDAY GIVEN LOW- LEVEL UPSLOPE FLOW AND PERHAPS SOME WEAK MID-LEVEL SHORTWAVE TROUGHS EMBEDDED IN THE WEAK W/NW FLOW ALOFT. THE WESTERLY FLOW ALOFT CONTINUES TO REMAIN WEAK THROUGH THURSDAY AS A WARM-UP COMMENCES. LOW-LEVEL MOISTURE ALONG WITH A CONTINUED SUPPLY OF WEAK MID-LEVEL SUPPORT SHOULD ALLOW AT LEAST ISOLATED TO WIDELY SCATTERED CONVECTION ACROSS THE AREA. THE FLOW ALOFT WEAKENS FURTHER ON FRIDAY AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES. THIS WILL BRING WARMING TEMPERATURES TO THE AREA FRIDAY THROUGH THE WEEKEND WITH MOST CONVECTION LIKELY CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS. THE CURRENT MEDIUM RANGE GUIDANCE SUGGESTS SOUTHWEST FLOW ALOFT WILL RETURN TO THE AREA LATE IN THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 61 81 62 85 / 50 20 20 20 CARLSBAD NM 58 82 59 84 / 20 30 30 30 DRYDEN TX 67 85 66 87 / 30 30 30 20 FORT STOCKTON TX 61 83 63 86 / 30 30 30 20 GUADALUPE PASS TX 56 82 57 84 / 30 30 30 20 HOBBS NM 57 82 60 82 / 30 20 20 20 MARFA TX 53 79 53 79 / 30 30 30 30 MIDLAND INTL AIRPORT TX 61 83 62 85 / 30 20 20 20 ODESSA TX 62 84 62 85 / 30 20 20 20 WINK TX 64 87 65 88 / 20 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78/06
Hazardous weather outlook, May 26, 1:21 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 121 PM CDT TUE MAY 26 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 121 PM CDT TUE MAY 26 2009 /1221 PM MDT TUE MAY 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF THE DAVIS MOUNTAINS...GLASS MOUNTAINS...GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO. ACTIVITY WILL THEN BEGIN TO INCREASE LATE THIS AFTERNOON AND EVENING THROUGH THE OVERNIGHT HOURS NEAR THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...STRONG WIND GUSTS...FREQUENT LIGHTNING...SMALL HAIL AND LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE UPCOMING WEEK AS AN UNSETTLED WEATHER PATTERN REMAINS ACROSS THE AREA. LOCALIZED HEAVY RAINFALL ALONG WITH SMALL HAIL...OCCASIONAL TO FREQUENT LIGHTNING...AND STRONG WINDS WILL REMAIN POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 26, 3:27 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL PRESIDIO 29.56N 104.36W
05/25/2009 E1.00 INCH PRESIDIO TX CO-OP OBSERVER
&&
CHRIS.DANIELSSpecial weather statement, May 26, 4:07 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 PM CDT TUE MAY 26 2009 TXZ074-075-262130- PECOS-DAVIS/APACHE MOUNTAINS AREA- 407 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF HOVEY AT 405 PM CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 18 MILES NORTHEAST OF ALPINE...AND WAS MOVING EAST AT 10 MPH. IN ADDITION TO SMALL HAIL AND GUSTY WINDS TO 40 MPH...PONDING OF WATER ON HIGHWAY 67 18 MILES EAST OF ALPINE COULD BE OCCURRING DUE TO MODERATE RAINFALL. PEOPLE IN NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 26, 4:28 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 428 PM CDT TUE MAY 26 2009 TXZ052-063-262200- HOWARD-GLASSCOCK- 428 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN GLASSCOCK AND SOUTHWESTERN HOWARD COUNTIES. AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM ACROSS FAR NORTHWESTERN GLASSCOCK AND FAR SOUTHWESTERN HOWARD COUNTIES. THIS STORM WAS LOCATED ABOUT 17 MILES SOUTHWEST OF BIG SPRING...OR ABOUT 10 MILES WEST OF LEES...MOVING SLOWLY EAST AT LESS THAN 10 MPH. STRONG WIND GUSTS TO NEAR 50 MPH AND PEA TO MARBLE SIZED HAIL WILL BE LIKELY WITH THIS STORM...IN ADDITION TO HEAVY RAIN AND OCCASIONAL LIGHTNING. PEOPLE IN NORTHWESTERN GLASSCOCK AND SOUTHWESTERN HOWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 26, 4:29 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 429 PM CDT TUE MAY 26 2009 TXZ074-075-262215- PECOS-DAVIS/APACHE MOUNTAINS AREA- 429 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 21 MILES EAST OF HOVEY AT 426 PM CDT...MOVING EAST AT 10 MPH. TWO OTHER STRONG THUNDERSTORMS WERE OVER NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES AT 426 PM CDT. ONE THUNDERSTORM WAS 28 MILES SOUTHWEST OF FORT STOCKTON...AND THE OTHER 7 MILES EAST OF ALPINE. BOTH WERE MOVING EAST AT 10 MPH. GUSTY WINDS TO 50 MPH...SMALL HAIL...LOCALLY HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH ALL OF THESE STORMS. PEOPLE IN NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
| May 26, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 55 min |
| May 26, 4:51 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 54 min |
| May 26, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 52 min |
| May 26, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 60 min |
| May 26, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 55 min |
| May 26, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 34 min |
| May 26, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 59 min |
| May 26, 6:57 PM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.